Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 36, NWS San Angelo, TX

August 14, 2005Coke County, Sterling County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 14, 2005, 3:20 PM CDT for Coke County, Sterling County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 3:20 PM CDT (20:20 UTC)
Expired
Aug 14, 2005, 6:15 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Coke County, TX, Sterling County, TX

The radar

The San Angelo radar (KSJT), 60 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 142030
FFWSJT
TXC081-431-142315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
320 PM CDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STERLING COUNTY IN WEST CENTRAL TEXAS
  WESTERN COKE COUNTY IN WEST CENTRAL TEXAS

* UNTIL 615 PM CDT

* AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER MUCH OF STERLING AND       
  WESTERN COKE COUNTIES. THE STORMS WERE MOVING NORTHEAST AT 20      
  MPH. SINCE 325 PM...DOPPLER RADAR ESTIMATED RAINFALL OF 2 TO 3      
  INCHES OVER NORTHWEST STERLING COUNTY...18 MILES NORTHWEST OF      
  STERLING CITY. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL    
  BE POSSIBLE ACROSS THE WARNING AREA THROUGH 615 PM. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND DONT DROWN.

LAT...LON 3157 10127 3161 10093 3170 10083 3171 10055
      3209 10044 3209 10125

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:13 PM CDT, 7 minutes earlier.

Area forecast discussion, Aug 14, 3:13 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
313 PM CDT SUN AUG 14 2005

.SHORT TERM...
AREA OF SHOWERS AND A FEW THUNDERSTORMS CONTINUED THROUGH THE
MORNING HOURS ACROSS THE BIG COUNTRY...MAINLY ALONG AND NORTH OF
INTERSTATE 20. OTHER STORMS HAVE NOW DEVELOPED ACROSS MUCH OF THE
PERMIAN BASIN...AND ALONG AN OUTFLOW BOUNDARY DROPPING DOWN INTO
THE CENTRAL SECTIONS OF THE CONCHO VALLEY. THE MOST CONCENTRATED
AREA OF RAIN HAS BEEN DEVELOPING ALONG AND NORTH OF A WEAK COLD
FRONT RUNNING FROM THE OKC METRO AREA SOUTHWEST ACROSS PORTIONS OF
THE BIG COUNTRY AND THEN DOWN TO SOUTH OF MIDLAND...WITH THE FRONT
STILL LOOKING LIKE ITS OOZING SOUTHWARD THIS AFTERNOON. VERY SOGGY
AIR MASS...COLD FRONT AND SEVERAL OUTFLOW BOUNDARIES ACROSS THE
AREA...AND DIFFLUENCE FROM AN UPPER LOW SPINNING AWAY OFF THE
WEST...WIDESPREAD SHOWER AND THUNDERSTORMS TO CONTINUE.

ALTHOUGH RAINFALL INTENSITY HAS DECREASED THIS AFTERNOON ...
WIDESPREAD FLOODING CONTINUES ACROSS THE NORTHWEST BIG COUNTRY.
MORE RAIN TONIGHT...WILL EXTEND THE FLASH FLOOD WATCH THROUGH MID
MORNING ON MONDAY. SAN ANGELO AND BROWNWOOD LIKELY ON THE SOUTHERN
EDGE OF THE MOST WIDESPREAD RAINFALL...WITH LESSER CHANCES
SOUTHEAST INTO THE NORTHWEST HILL COUNTRY.

.LONG TERM...
NO CHANGE IN AIR MASS FOR THE NEXT SEVERAL DAYS...AND WITH THE
COLD FRONT SLOWLY WASHING OUT SOMEWHERE ACROSS WEST CENTRAL
TEXAS...WILL CONTINUE HIGHER THAN GUIDANCE POPS INTO TUESDAY.
DRIER WEATHER HEADED INTO THE AREA BY LATE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      70  84  71  88 /  90  70  50  30
SAN ANGELO   73  86  72  90 /  70  60  50  30
JUNCTION     74  88  73  92 /  40  30  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 AM MONDAY FOR TXZ049-TXZ054-TXZ064-
TXZ065-TXZ066-TXZ071-TXZ072-TXZ076-TXZ098-TXZ099-TXZ113-TXZ114-
TXZ127-TXZ128-TXZ139-TXZ140.

&&

07
Hazardous weather outlook, Aug 14, 6:23 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
623 AM CDT SUN AUG 14 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-151130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
623 AM CDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR THE BIG COUNTRY AND PORTIONS
OF THE CONCHO VALLEY AND HEARTLAND THROUGH TONIGHT.

A MOIST TROPICAL AIRMASS IS IN PLACE OVER WEST CENTRAL TEXAS.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP...AND
WILL PRODUCE VERY HEAVY RAINFALL. A WEAK COLD FRONT EXTENDING FROM
STERLING CITY TO SWEETWATER TO HASKELL THIS MORNING WILL PUSH
SLOWLY SOUTH AND WASH OUT OVER THE BIG COUNTRY OVERNIGHT...PROVIDING
A FOCUS FOR THE HEAVY RAINFALL. LOCALLY HEAVY RAINFALL AMOUNTS OF
3 TO 5 INCHES ARE LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL BE ENDING MID WEEK AS HIGH PRESSURE
BUILDS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 14, 11:29 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1129 AM CDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      ROTAN                   32.85N 100.46W
08/14/2005                   FISHER             TX   LAW ENFORCEMENT

            HIGH WATER REPORTED ACROSS MANY LOW LYING AREAS OF ROTAN

1000 AM     FLASH FLOOD      5 W ROTAN               32.85N 100.55W
08/14/2005                   FISHER             TX   LAW ENFORCEMENT

            FM 611 CLOSED WEST OF RORAN DUE TO HIGH WATER

&&

07

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:16 AM CDTFlash Flood WarningSJTFisher3 hr
Aug 14, 7:30 AM CDTFlash Flood WarningSJTHaskell, Throckmorton4 hr
Aug 14, 6:14 PM CDTFlash Flood WarningSJTCoke, Sterling4 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.